Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 179, NWS Midland/Odessa, TX

June 12, 2012Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 12, 2012, 7:29 PM CDT for Gaines County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2012, 7:29 PM CDT (00:29 UTC)
Expired
Jun 12, 2012, 8:30 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 99 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:44 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2690 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WUUS54 KMAF 130029
SVRMAF
TXC165-130130-
/O.NEW.KMAF.SV.W.0179.120613T0029Z-120613T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT TUE JUN 12 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GAINES COUNTY IN WEST TEXAS...

* UNTIL 830 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES SOUTHWEST OF PAYNES CORNER...OR 11 MILES SOUTHEAST OF
  HOBBS...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  SOUTHWESTERN GAINES COUNTY...
  SOUTHERN GAINES COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3276 10271 3253 10247 3253 10306 3276 10306
TIME...MOT...LOC 0030Z 306DEG 10KT 3263 10299

$$
1 follow-up statement
171 
WWUS54 KMAF 130103
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
803 PM CDT TUE JUN 12 2012

TXC165-130130-
/O.CON.KMAF.SV.W.0179.000000T0000Z-120613T0130Z/
GAINES TX-
803 PM CDT TUE JUN 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN GAINES COUNTY...

AT 755 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 13 MILES SOUTHWEST OF PAYNES CORNER...OR ABOUT 15 MILES
SOUTHEAST OF HOBBS...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
SOUTHWESTERN GAINES COUNTY AND EXTREME SOUTH CENTRAL GAINES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3276 10271 3253 10247 3253 10306 3276 10306
TIME...MOT...LOC 0103Z 305DEG 13KT 3258 10293

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:06 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 12, 7:06 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 PM CDT TUE JUN 12 2012

.UPDATE...

&&

.DISCUSSION...
THUNDERSTORMS MOVING INTO WESTERN PERMIAN BASIN. UPDATED PRODUCTS
FOR EXPANDED WATCH 383 TO INCLUDE CRANE... ECTOR... MIDLAND... AND
UPTON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 71  95  72  96  /  50  30  30  10
BIG SPRING TX              70  94  75  94  /  50  30  30  10
CARLSBAD NM                70  98  71 103  /  40  20  20  20
DRYDEN TX                  76  98  74  97  /  20  10  10  20
FORT STOCKTON TX           74  97  72  96  /  40  20  20  20
GUADALUPE PASS TX          69  90  71  98  /  20  20  20  20
HOBBS NM                   67  95  69 100  /  50  30  30  10
MARFA TX                   62  92  61  92  /  20  20  20  30
MIDLAND INTL AIRPORT TX    72  95  74  95  /  50  20  20  10
ODESSA TX                  73  94  72  95  /  50  20  20  10
WINK TX                    76  97  74 100  /  50  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 12, 1:45 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 PM CDT TUE JUN 12 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
145 PM CDT TUE JUN 12 2012 /1245 PM MDT TUE JUN 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS MUCH
OF WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON THROUGH
TONIGHT. STORMS ARE MOST FAVORED ALONG AND NORTH OF I-20. GOLFBALL
SIZED OR LARGER HAIL...WINDS OF 60 MPH OR GREATER...LOCALLY HEAVY
RAIN AND AN ISOLATED TORNADO TO TWO WILL BE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ISOLATED TO SCATTERED STORMS WILL REMAIN POSSIBLE THROUGH MOST OF
THE WEEK. A FEW SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY CONCERNS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 12, 7:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
704 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             LOVINGTON               32.95N 103.35W
06/12/2012  M1.75 INCH       LEA                NM   TRAINED SPOTTER

&&

JD
Local storm report, Jun 12, 7:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             MONAHANS                31.60N 102.89W
06/12/2012  E0.88 INCH       WARD               TX   PUBLIC

&&

AKL
Special weather statement, Jun 12, 7:08 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
708 PM CDT TUE JUN 12 2012

NMZ027-028-130045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
608 PM MDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL EDDY COUNTY UNTIL 645 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME WEST CENTRAL EDDY
COUNTY AT 608 PM MDT...MOVING SOUTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Local storm report, Jun 12, 7:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             LOVINGTON               32.95N 103.35W
06/12/2012  E1.75 INCH       LEA                NM   TRAINED SPOTTER

&&

05
Local storm report, Jun 12, 7:11 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
711 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             LOVINGTON               32.95N 103.35W
06/12/2012  M2.00 INCH       LEA                NM   NWS EMPLOYEE

            658-708 PM CDT

&&

JD
Local storm report, Jun 12, 7:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
725 PM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             HOBBS                   32.73N 103.16W
06/12/2012  M1.00 INCH       LEA                NM   TRAINED SPOTTER

&&

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:00 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines2 hr
Jun 12, 8:08 PM CDTSevere Thunderstorm WarningMAFAndrews67 min
Jun 12, 8:56 PM CDTTornado WarningMAFAndrews34 min
Jun 12, 9:14 PM CDTSevere Thunderstorm WarningMAFAndrews61 min
Jun 12, 9:35 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Winkler115 min
Jun 12, 9:48 PM CDTTornado WarningMAFAndrews, Ector27 min
Jun 12, 10:15 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector60 min
Jun 12, 10:27 PM CDTFlash Flood WarningMAFEctor3 hr
Jun 12, 10:48 PM CDTSevere Thunderstorm WarningMAFEctor, Midland57 min
Jun 12, 11:41 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 12, 11:46 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton59 min
Jun 13, 12:37 AM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton113 min
Jun 13, 4:01 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.